Alert archive / North Carolina / Tornado Warnings in 2003

Tornado Warning 23, NWS Wakefield, VA

August 9, 2003Bertie County, North Carolina

NWS Wakefield, VA issued this tornado warning at Aug 9, 2003, 8:44 AM EDT for Bertie County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 8:44 AM EDT (12:44 UTC)
Expired
Aug 9, 2003, 9:10 AM EDT
In force
26 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Bertie County, NC

The radar

The Norfolk radar (KAKQ), 105 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 091244
TORAKQ
NCC015-091310-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
841 AM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  BERTIE COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 910 AM EDT

* AT 835 AM EDT...EMERGENCY MANAGEMENT REPORTED A WATERSPOUT IN THE  
  CHOWAN RIVER NEAR ROUTE 17. THIS STORM IS MOVING NORTHWEST AT 20   
  MPH AND IS EXPECTED TO MOVE INTO EASTERN BERTIE COUNTY.   

* CITIES IN THE PATH OF A POSSIBLE TORNADO INCLUDE...
  MOUNT GOULD AROUND 855 AM
  WHITES CROSSROADS...AND GOOSE POND AROUND 905 AM
  WAKELON...AND ROSEMEAD AROUND 910 AM

TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.

LAT...LON 3589 7673 3601 7668 3631 7684 3617 7706
$$

44

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 9, 3:20 AM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 9, 3:20 AM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 AM EDT SAT AUG 9 2003

.OVERVIEW...IT LUKS LIKE THE WIDESPREAD/ANY TIME OF DAY
CONVECTION OF LATE MAY FINALLY COME TO AN END LATER THIS
WEEKEND...AS PERSISTANT ERN U.S. TROF STARTS TO SLOWLY
RETROGRADE TO THE NW.

.SHORT TERM...GOOD TO LIKELY CHCS OF SHRAS/POSSIBLE TSRAS
WILL CONTINUE TODAY INTO THIS EVENG...AS SHRTWV ENERGY COMING
ARND BASE OF TROF MOVES NWRD ACRS REGION.  AGAIN...SHRAS
CUD BE HEAVY AT TIMES...ESPLY CLSR TO THE MTNS (EXTRM WRN
ZNS) AND ALNG THE CST (EXTRM ERN CNTIES).

CHC POPS (40) ALL ZNS TNGT...AS ENERGY MOVES N AND E OF
AREA.  WITH UPR TROF SLOWLY RETROGRADING AND HEIGHTS STARTING
TO RISE LATER SUN THRU MON...THE CONVECTION WILL BECOME MORE
DIURNAL (LATE AFTN/ERLY EVENG) AND SCTD.

.EXTENDED...THAT TREND WILL CONTINUE TUE AND WED...AS HEIGHTS
RISE FM THE SE AND TROF REMAINS TO THE NW.

.PRELIMINARY TEMPS/POPS...
SBY 83 71 85 71 / 60 40 40 30
OXB 80 71 80 71 / 60 40 40 30
WAL 82 72 83 72 / 60 40 40 30
FVX 83 69 86 69 / 60 40 40 30
RIC 83 70 86 70 / 60 40 40 30
PTB 84 70 86 70 / 60 40 40 30
AKQ 83 71 86 71 / 60 40 40 30
PHF 83 71 86 71 / 60 40 40 30
ORF 83 73 86 73 / 60 40 40 30
ECG 84 73 85 73 / 60 40 40 30

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

32
Hazardous weather outlook, Aug 9, 5:30 AM EDT, 3 hours 14 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT AUG 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL BRING POCKETS OF HEAVY RAIN ACROSS
PORTIONS OF THE REGION TODAY AND THIS EVENING...POSSIBLY RESULTING
IN LOCALIZED FLOODING NEAR SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

GINGRICH

Nearby

Tornado Warnings in North Carolina, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.